Friday, September 7, 2012

Update - end of week 3

Well we have made it to the end of week 3. I've had new symptoms arise and abate and yet then new ones come. Right now I'm dealing with a rough one which may or may not be related to Rituxan.  My doctors have decided to wait a bit longer before my next round and are not too concerned about the lack of having the infusions 2 weeks apart.

Last Tuesday afternoon I started having burning in my fingers and then toes. I thought maybe it was a neuropathy type thing. I have had neuropathy in the past but it was always controlled by ivig. Now that I am not receiving ivig I was unsure what my 'baseline' would be. But then my fingertips all turned red and a couple of them were very tender to touch. Next my entire hands became extremely hot and sweaty. I would watch sweat pour out of my fingertips. It was all very strange.

I was talking to my neighbor that evening and found out that she had experienced similar symptoms before. Where she started with red fingertips, then burning, sweating and very tender fingers. Next she had very tender tops of her fingernails which then turned yellow and detached from her nail bed. Medically this is called onycholysis. I pretty much progressed along these lines including the tops of my nails getting very sensitive. And then things let up...I was waiting for my nails to fall off but so far they haven't! A couple of doctors think this was just from vascular changes occurring...once again, thank you Rituxan.

All last week I didn't have much of an appetite and had diarrhea on and off which I attributed to the Valtrex from the prior weekend.  I didn't think too much of it but we went out to dinner Friday night with some friends and I really wanted to try and get some good food in me. I had gazpacho and steak. Before we even left the restaurant my stomach was killing me. By the time we got home I was in a ton of pain - it was very high, almost even under my rib cage. It felt like burning but also weird like maybe there was a lot of gas there? I chalked it up to the gazpacho being too spicy on my stomach that hadn't eaten much all week. However I did not sleep much and Saturday was not much better. I hardly ate and by the time I went to bed I was in tears. I was so tired but could not sleep due to pain.

We made the call just after midnight to go to the ER considering I wasn't going to sleep anyway. Ultrasound and abdominal xray were done. My lipase was slightly elevated and they told me I had possible pancreatitis with gastritis and/or an ulcer and that I needed to set up an EGD w/ a GI doc. Sunday and Monday were still very painful and eating or drinking anything was horrible so I just didn't. Of course Monday was a holiday so I had to wait until tuesday to call the GI office. They were completely booked and tried to figure out where to fit me in and whether or not I needed an office appt when the woman there told me that the quickest way to be seen would be to go back to the ER and ask for a GI consult since their drs were on call. She seemed confused why they hadn't done this the last time I was in the ER.

So off to the ER I went, and of course it just happened to be their busiest day of the year so far so I waited for hours to be seen. There must be some horrible stomach bug going around as well since there were people puking all around me. I did my best to steer clear..... The doctor I saw this time ran some updated bloodwork and then called the GI doc at my request. Because I was not puking blood they were not going to do an EGD emergently but were able to schedule me for the next day which was great considering I knew they were booked into October.

So yesterday morning (Wednesday) I first had an appt with my CFS doc to talk about all of this. We decided that the best course of action was to wait for the EGD results and then decide on Rituxan.

I was nervous about the EGD mainly because of the sedation - I don't do great with sedation.But they used propofol and I have found my new favorite drug! Mainly because it knocked me out and when I came to I had zero grogginess or drug hangover. No wonder Michael Jackson loved it for sleeping! The EGD showed gastritis but no ulcer. My h pylori antibody was positive so now I have to wait for the biopsies to come back before we know for sure if I need to treat that. All in all nobody is surprised about the gastritis considering I have been on steroids for years and this year had a ridiculous about of dental work done which meant I was on a pretty heavy regiment of motrin for a few months. The question is though did Rituxan play a role in this at all?

The GI's answer was no. But I have had other skin reactions to the Rituxan and since it can cause mucocutaneous reactions, at least one of my docs think it could be related. After all the lining of the stomach & the intestines are a mucous lining. GI prescribed a different ppi and an antispasmodic to take if needed and said if I'm no better in 4 weeks he would do a CT. I started the new ppi today but it made me extremely dizzy (not just a little bit) and short of breath so they are switching it to a new one. of course that one also requires prior authorization so I'm off to pick up some samples from the dr. while all of that is sorted out. I'll be interested to see if this solves all my abdominal pain issues since the pain started up top but I have pain in all sorts of places now. Last night I was actually hungry and strayed slightly from my banana and rice diet to have rice pasta. I ate quite a bit (or at least compared to what I had been eating) and was promptly greeted with a ton of nausea. Zofran helped but it was not a fun night for that reason.

I also know that there is another patient on Rituxan who is experiencing stomach issues and nausea. So maybe there is a link?

So where are we with Rituxan? At this point we are waiting to see how I do with the new ppi and waiting for the biopsies to come back. Then we can make a decision about when to do the next round.

As an aside, I also saw a dermatologist this week who has seen other patients on Rituxan. It was great seeing him because some of the weird things I've had come up were not the least bit surprising to him. For example the weird bruise like spot I developed on one of my fingers - he said usually people get a lot more and they come about 2 weeks after treatment (yes) and aren't dangerous but to keep an eye on them. He also was not surprised about my tongue - is is 'geographic tongue' but has some sore areas. He told me to come back if it happens again next time and if it's painful because he can help with that. The finger tip/nail issue didn't shock him but he doubted it was truly onycholysis. But even if it were he said I would be ok. All in all it was reassuring to have a doctor on board to go to who has seen this sort of thing before. The one thing he did find on me was a type of yeast on my back. I don't know if it's been there long or if it's something that is now growing more because of the Rituxan but he prescribed a wash for me to use for that.

Wish I had more wonderful exciting news to share but I do want to document all of this for anybody else who may experience something similar should they try Rituxan some day.

But to end with happier news... we had an addition to our family yesterday. 

My daughter is thrilled but our two other cats are more than a little angry. There's a lot of hissing going on in this house right now. Really not what I needed but it makes me happy to see my daughter so happy. Hopefully the other cats will get over it soon and not resort of peeing in inappropriate places!

2 Comments:

At September 10, 2012 at 8:45 AM , Blogger Wildaisy said...

Thank you, Dsdmom, for sharing your experience. I am sorry it has been so hard lately, and I hope you start feeling better and seeing some positive results soon.

 
At September 10, 2012 at 9:00 AM , Blogger Dsdmom said...

Thanks WD - I'm hoping it gets easier soon too :)

 

Post a Comment

Subscribe to Post Comments [Atom]

<< Home